Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 141, NWS Sioux Falls, SD

June 13, 2012Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2012, 7:23 PM CDT for Beadle County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2012, 7:23 PM CDT (00:23 UTC)
Expired
Jun 13, 2012, 8:00 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:26 PM CDTHAIL 1.752 Nw Broadland, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1191 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS53 KFSD 140023
SVRFSD
SDC005-140100-
/O.NEW.KFSD.SV.W.0141.120614T0023Z-120614T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
723 PM CDT WED JUN 13 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 800 PM CDT

* AT 723 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 7 MILES NORTHEAST OF WOLSEY...OR 10 MILES NORTHWEST OF
  HURON...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL BEADLE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4463 9807 4463 9794 4437 9832 4448 9850
      4464 9839 4464 9807
TIME...MOT...LOC 0023Z 219DEG 32KT 4450 9833
WIND...HAIL 60MPH 1.50IN

$$

CHAPMAN
2 follow-up statements
959 
WWUS53 KFSD 140042
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT WED JUN 13 2012

SDC005-140100-
/O.CON.KFSD.SV.W.0141.000000T0000Z-120614T0100Z/
BEADLE SD-
742 PM CDT WED JUN 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
BEADLE COUNTY UNTIL 800 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHWEST OF YALE...OR 12 MILES NORTH OF HURON...MOVING NORTHEAST AT
35 MPH.

AT 726 PM CDT...A TRAINED WEATHER SPOTTER REPORTED GOLF BALL SIZE 
HAIL 2 MILES NORTHWEST OF BROADLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 4447 9818 4448 9832 4464 9826 4464 9807
      4463 9807 4463 9794
TIME...MOT...LOC 0042Z 237DEG 31KT 4455 9809
WIND...HAIL 60MPH 1.50IN

$$

CHAPMAN
512 
WWUS53 KFSD 140057
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
757 PM CDT WED JUN 13 2012

SDC005-140107-
/O.EXP.KFSD.SV.W.0141.000000T0000Z-120614T0100Z/
BEADLE SD-
757 PM CDT WED JUN 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BEADLE COUNTY
WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4447 9818 4448 9832 4464 9826 4464 9807
      4463 9807 4463 9794
TIME...MOT...LOC 0057Z 237DEG 31KT 4462 9794

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:00 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT WED JUN 13 2012

.DISCUSSION.../ISSUED AT 300 PM CDT/
A WARM AND BREEZY EVENING AHEAD WITHOUT MUCH OF A THREAT FOR
THUNDERSTORMS. INCREASING INSTABILITY IN THE LOW TO MID LEVELS MAY
SPARK AN ISOLATED THUNDERSTORM IN SOUTH CENTRAL SOUTH DAKOTA EARLY
THIS EVENING...BUT UPPER LEVEL SUPPORT IS IN QUESTION. IF SOMETHING
COULD DEVELOP IT WOULD LIKELY BECOME SEVERE WITH GOOD 0 TO 3KM...30
KNOTS...AND 0 TO 6KM SHEAR...45 KNOTS...AS WELL AS CAPE VALUES OF
1500 TO 2000 J/KG. THE MAIN THREATS WOULD BE GOLF BALL SIZED HAIL AS
WELL AS WIND GUSTS TO 70 MPH. BEYOND THIS ISOLATED THREAT
THUNDERSTORMS WILL LIKELY DEVELOP OVER NORTHWEST/NORTH CENTRAL SOUTH
DAKOTA AND MOVE EAST SOUTHEAST THROUGH THE NIGHT. BY ABOUT 9Z MID
LEVEL WINDS MAY INCREASE ENOUGH THAT STORM MOTION WOULD BE IN A MORE
EAST OR EAST NORTHEAST DIRECTION. THIS SHOULD KEEP ANY THREAT FOR
THUNDERSTORMS TONIGHT TO MAINLY HIGHWAY 14 AND NORTH. IF LOW LEVEL
MOISTURE WERE A LITTLE DEEPER THERE WOULD BE A BETTER CHANCE FOR THE
MCS TO BUILD SOUTHEAST...BUT WIT UPSTREAM DEW POINTS IN THE MID 50S
ALL THE WAY TO NORTHERN TEXAS IT SEEMS LIKE THE MID LEVEL COMPONENT
WILL HAVE MORE EFFECT. LOWS TONIGHT WILL BE MILD AND IN THE MID TO
UPPER 60S.

THURSDAY A TOUGH CALL AS MOISTURE IN THE LOW TO MID LEVELS INCREASES
AND THE FRONT APPROACHES FROM THE EAST. SIMILAR TO THIS
MORNING...ONLY STRONGER...THE 800 TO 700MB MOISTURE TRANSPORT SETS
UP OVER WESTERN AND CENTRAL PARTS OF THE CWA IN THE MORNING THEN
TRANSITIONS EAST THROUGH THE DAY. BULK SHEAR VALUES IN THE 0 TO 1KM
AND 0 TO 6KM LAYERS REMAINING INTERESTING ENOUGH THAT SOME ORGANIZED
SEVERE WEATHER MAY BE A THREAT...ESPECIALLY WHEN COUPLED WITH CAPE
VALUES AROUND 2000 J/KG. THE MOST DIFFICULT PART ABOUT TOMORROW WILL
BE TIMING AND A GENERAL LACK OF CONVERGENCE. HIGHS THURSDAY WILL BE
DEPENDENT UPON CLOUDS/PRECIPITATION TIMING BUT LOOKING AT MAINLY LOW
TO MID 80S. /08

THE FRONTAL BOUNDARY CONTINUES TO PUSH TO THE EAST ON THURSDAY
NIGHT...SETTLING SOMEWHERE IN OUR FAR SOUTHEAST LATER AT
NIGHT...THOUGH MODELS AGAIN ON SOME DISAGREEMENT ON HOW FAR EAST THE
FRONT ACTUALLY MAKES IT.  NEVERTHELESS...BETTER CHANCE OF CONTINUING
CONVECTION WILL RESIDE OVER THIS AREA WHERE BEST MOISTURE TRANSPORT
WILL REMAIN...THOUGH CONVECTION SHOULD BECOME LESS LATER AT NIGHT AS
UPPER LEVEL SUPPORT PULLS AWAY FROM THE AREA. BEHIND THE FRONT IT
WILL BE A LITTLE COOLER IN OUR NORTHWEST WITH LOWS DROPPING TO
AROUND 60...WHILE FARTHER TO THE SOUTHEAST LOWS WILL BE IN THE UPPER
60S.

MAY SEE A BREAK IN CONVECTION ON FRIDAY MORNING...WITH POSSIBLE
REGENERATION IN OUR SOUTHEAST IN THE AFTERNOON IN THE VICINITY OF
THE DYING FRONT AS ANOTHER SHORTWAVE PUSHES OUT OF EASTERN NEBRASKA
AND INTO IOWA DURING THE DAY. COULD SEE A COUPLE OF SEVERE STORMS IN
OUR SOUTH LATER IN THE AFTERNOON/EVENING ON FRIDAY WITH CAPE VALUES
UP AROUND 1200 J/KG...THOUGH EFFECTIVE SHEAR LOOKS TO BE FAIRLY WEAK
AT LESS THAN 20 KTS. THERMAL PROFILES WILL BE A LITTLE WARMER ON
FRIDAY...AND HIGHS WILL REACH INTO THE MID TO UPPER 80S...DEPENDENT
ON WHERE/WHEN CONVECTION DEVELOPS.

ANOTHER FRONTAL BOUNDARY CROSSES THE AREA ON SATURDAY...BRINGING
ADDITIONAL CONVECTION TO THE AREA WITH YET ANOTHER SHORTWAVE
TRACKING OVERHEAD...THOUGH AGAIN THERE ARE MODEL DIFFERENCES ON
TIMING OF THE FRONT. THERMAL PROFILES BEGIN TO COOL A BIT ON
SATURDAY WITH HIGHS LOWER TO MID 80S.

IN THE EXTENDED A NEARLY ZONAL UPPER LEVEL PATTERN SETS UP EARLY IN
THE PERIOD...THEN TRANSITIONING TO A SOUTHWESTERLY UPPER FLOW TOWARD
THE MIDDLE OF NEXT WEEK AS A TROUGH MOVES OUT OF THE WESTERN U.S. AT
THAT TIME. THE UNSETTLED PATTERN WILL PERSIST WITH PERIODIC
CONVECTION CHANCES THROUGH THE PERIOD. OBVIOUSLY HARD TO PIN DOWN
TIMING...BUT THE DRIER DAYS MAY BE SUNDAY AND TUESDAY...WITH BETTER
CONVECTION CHANCES MONDAY AND WEDNESDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL THROUGH THE EXTENDED.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
EXPECTING VFR CONDITIONS THROUGH MOST OF THE NIGHT. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL SOUTH DAKOTA EARLY
THIS EVENING BUT ANY ORGANIZED THUNDERSTORM ACTIVITY IS EXPECTED TO
REMAIN NORTHWEST OF THE AREA THROUGH ABOUT 9Z. FROM 9Z THROUGH 18Z
THURSDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM NORTHWEST
TO SOUTHEAST ACROSS THE AREA...BUT THE BETTER CHANCES WILL BE AFTER
18Z THURSDAY. SOME MVFR CEILINGS WILL BE POSSIBLE WITHIN AND NEAR
THE THUNDERSTORMS BUT CEILINGS SHOULD GENERALLY BE IN THE 4-8KFT
LAYER. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 13, 2:42 PM CDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
242 PM CDT WED JUN 13 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
242 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING NEAR THE MISSOURI RIVER FROM AROUND
CHAMBERLAIN TO YANKTON. IF STORMS CAN DEVELOP HAIL TO THE SIZE OF
GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. LATER
TONIGHT...THUNDERSTORMS THAT DEVELOP OVER NORTHWEST SOUTH DAKOTA
LATE THIS AFTERNOON WILL MOVE EASTWARD. A FEW OF THE
THUNDERSTORMS COULD DEVELOP SOUTHWARD INTO THE HIGHWAY 14
CORRIDOR LATE TONIGHT THEN A LITTLE FARTHER SOUTH AROUND SUNRISE.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE.

WIND...
FREQUENT SOUTHERLY WIND GUSTS OF 30 TO 35 MPH CAN BE EXPECTED
THROUGH SUNSET EAST OF THE JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THURSDAY MORNING
THROUGH THURSDAY EVENING...MAINLY ALONG AND EAST OF A TYNDALL
SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY THREAT
WOULD BE HAIL UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65
MPH.

AN ACTIVE PATTERN COULD BRING THUNDERSTORMS TO THE AREA MAINLY
FRIDAY NIGHT AND AGAIN LATE SATURDAY AND SATURDAY NIGHT. THERE IS
ENOUGH INSTABILITY THAT A FEW OF THESE STORMS COULD BECOME
SEVERE...BUT SPECIFIC TIMING AND LOCATION ARE DIFFICULT TO
ASCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT OVER MAINLY
SOUTH CENTRAL SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 13, 6:47 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             19 WNW WESSINGTON SPRIN 44.18N 98.92W
06/13/2012  E1.75 INCH       JERAULD            SD   PUBLIC

&&

JH
Local storm report, Jun 13, 7:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             6 S WOLSEY              44.32N 98.47W
06/13/2012  M1.00 INCH       BEADLE             SD   CO-OP OBSERVER

&&

MDB
Local storm report, Jun 13, 7:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

MDB
Local storm report, Jun 13, 7:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             6 S WOLSEY              44.32N 98.47W
06/13/2012  M1.00 INCH       BEADLE             SD   TRAINED SPOTTER

&&

MDB
Local storm report, Jun 13, 7:17 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT WED JUN 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             SSE WOLSEY              44.41N 98.47W
06/13/2012  E1.75 INCH       BEADLE             SD   TRAINED SPOTTER

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:13 PM CDTSevere Thunderstorm WarningFSDBrule47 min
Jun 13, 7:35 PM CDTTornado WarningFSDBrule, Charles Mix40 min
Jun 13, 8:10 PM CDTTornado WarningFSDBrule, Charles Mix35 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix29 min
Jun 13, 8:45 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Douglas45 min
Jun 13, 9:27 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas48 min
Jun 13, 9:38 PM CDTSevere Thunderstorm WarningFSDSanborn22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.